Hypoglycaemia is a serious side effect of insulin therapy and / or oral hypoglycaemic agents which can be fatal.

 

All documented blood glucose values of < 4.0mmol/L should not be tolerated in any patient on a regular basis.

 

REMEMBER: 'FOUR IS THE FLOOR'

 

Hypoglycaemia in patients on oral medication

  • Hypoglycaemia is less common in patients treated with sulphonylurea than in those taking insulin, but may be more prolonged and more severe, particularly when associated with alcohol excess
  • Glibenclamide is particularly prone to causing hypoglycaemia due to its long action and should not be used in the elderly.
  • Metformin is not associated with hypoglycaemia in patients who are adequately nourished with normal renal and liver function.
  • Metformin and Glitazones do not cause hypoglycaemia. Hypoglycaemia can however occur if they are started in a patient who is already on a sulphonylurea, in which case the dose of the sulphonylurea needs to be reduced.
  • Prandial regulators (e.g. Repaglinide, Nateglinide) can cause hypoglycaemia. The risks of hypoglycaemia are less than that observed with sulphonylureas  as Prandial regulators are designed to be taken with food
  • Sulphonylurea dose may need to be reduced when used in combination with Exenatide (Byetta) to prevent hypoglycaemia

 

Hypoglycaemia in patients on insulin

  • Patients with Type 2 diabetes on insulin may suffer as many hypoglycaemic episodes as patients with Type 1 diabetes. This is especially so for patients who have had Type 2 diabetes for a long duration, although the symptoms of hypoglycaemia may be more subtle and go unnoticed
  • If recurrent hypoglycaemia occurs in insulin treated patients, especially those with type 1 diabetes, consider screening for co-existing disease such as coeliac disease, thyrotoxicosis, Addison's disease or pituitary disease. Link to Endoweb
  • If patients experience recurrent hypoglycaemia or are unable to increase insulin due to fear of having a hypo, it may be worth changing the insulin regime to include Glargine (Lantus)

 

General Points

 

The symptoms and signs of hypoglycaemia can be variable. A high index of suspicion is often required. Symptoms of hypoglycaemia include tremor, sweating, shaking, irritability, and lack of concentration or confusion.

  • Make enquires regarding hypoglycaemia if HbA1c is less than 42 mmol/mol (6%) in people treated with insulin and/or sulphonylureas
  • Awareness of hypoglycaemia may be impaired or absent in patients with longstanding diabetes.
  • Delayed hypoglycaemia may occur after intense exercise or alcohol consumption (i.e. during the late evening or even the next day)
  • Patients often have a high glucose for several hours after a "hypo" due to a counter regulatory response
  • Insomnia, night sweats and/or morning headache may be a symptom of nocturnal hypoglycaemia
  • Variable high and low morning blood glucose levels can be a symptom of nocturnal hypoglycaemia
  • Hypoglycaemia may present as confusion in the elderly, or cause patients to be "off food" or "forgetful and not eating"
  • Symptoms can manifest as hemiplegia confusing the diagnosis of hypoglycaemia with CVA
  • Insulin-induced hypoglycaemia has been implicated in convulsions in the young and the "dead in bed" syndrome
  • Many patients accept glucose values below 4mmol/L, especially if there are no symptoms, but this should be discouraged
  • Hypoglycaemia can be problematic in renal or liver impairment and /or pancreatic pathology. Medication can be adjusted or changed to reduce risk of hypoglycaemia

 

All patients started on sulphonylurea drugs should be warned about the possibility of hypoglycaemia and asked to reduce dose and /or discontinue the tablets and seek advice should it occur. All patients treated with insulin and oral hypoglycaemic medication should be given information regarding symptoms, management and prevention of hypoglycaemia.

 

Confirmation by blood glucose measurement is desirable, but remember that glucose monitoring strips may be inaccurate at low blood glucose concentrations see guidelines on blood glucose monitoring

 

Treatment of Mild Hypoglycaemia

 

If person able to swallowgive 10 – 20grams of rapid acting carbohydrate immediately. Suitable examples include any of the following:

  • 5-7 Dextrosol tablets or
  • 4-5 Glucotabs or
  • 60 ml glucojuice
  • 150-200 mls pure fruit juice**

**Avoid fruit juice in patients with renal failure

 

NB Chocolate is not recommended as first line treatment due to variable fat and sugar content affecting absorption

 

Follow immediately with slow acting complex carbohydrate. Suitable examples include any of the following:

  • Sandwich or bread roll  or 1-2 slices of toast
  • Banana
  • 2-3 plain biscuits ("Digestive" or "Rich Tea")
  • Next meal, if due.

 

DO NOT OMIT THE NEXT INSULIN INJECTION

It may be that the insulin dose or medication administered PRIOR to the hypoglycaemic episode needs to be reduced. If in doubt speak to a Diabetes Specialist Nurseand see Basic Insulin Adjustment Guidelines

 

Treatment of Hypoglycaemia for people who are drowsy / confused

  • Glucogel is a thick glucose gel, which is easily absorbed through the buccal mucosa. It is indicated in confused or drowsy patients.  Glucogel should only be given to patients who are able to swallow. Do not administer to patient if unconscious.  Give 1.5 to 2 tubes of Glucogel, squeezed into mouth between teeth and gums.

 

Treatment of Hypoglycaemia for people who are unconscious

  • Give IV glucose over 10 minutes as
  • 75 ml 20% glucose or
  • 150 ml 10% glucose or
  • 1 mg Glucagon IM once only*
  • NB risk of extravasation: avoid 50% glucose unless 10% or 20% glucose unavailable.
  • If BG still < 4 mmol/L after 10 minutes, repeat IV glucose.

 

  • These solutions are strongly hypertonic and it is important to avoid extravasation
  • GLUCAGON (IM or SC) is also useful, in insulin treated patients. It may take 10-15 minutes to act as it relies on endogenous stores of glycogen. Glucagon may be less effective in some patients with depleted glycogen stores (e.g. in starvation, severe liver disease, repeated hypoglycaemia or in alcoholics)
  • Patients often experience abdominal pain/discomfort or vomiting following Glucagon administration this may be blamed on Glucagon but is more likely to be caused by hypoglycaemia
  • If hypoglycaemia can not be corrected IV glucose 10%  infusion will be required
    • Once the patient is able to swallow, extra carbohydrate should be given orally (see above).

 

If the patient does not regain consciousness despite correction of hypoglycaemia, refer urgently to an Accident and Emergency Department.

 

Following Hypoglycaemia

  • Establish the cause of hypoglycaemia in order to prevent recurrence.
  • Discussion regarding the hypoglycaemia can be used positively as a learning opportunity to improve future management and prevent further hypoglycaemia
  • Ensure relatives / carers are educated in hypoglycaemia prevention, recognition and treatment.

 

Hypoglycaemia and Driving

 

The main potential danger of diabetes and driving is the possibility of hypoglycaemia In patients who are treated with insulin and/or sulphonylurea drugs. Cognitive changes can be present for 24-48 hours following hypoglycaemia.  In order to avoid problems with hypoglycaemia these patients should be advised:

  • To always carry fast acting carbohydrate food in the car, e.g. glucose tablets or lucozade (full strength/ original)
  • Not to drive for more than 2 hours without eating a snack
  • Not to miss or delay a meal or snack
  • To check blood glucose before and during a journey
  • To carry identification and information regarding their usual diabetes treatment.

 

If symptoms of hypoglycaemia occur when driving, patients should be advised to:

  • Stop driving as soon as it is safe to do so
  • Immediately take a glucose drink or glucose tablets and follow this by taking a longer acting carbohydrate, e.g. a digestive biscuit
  • Remove the ignition key and move into the passenger seat to avoid any suggestion that the patient is in charge of the car
  • Not drive for at least 40 minutes after blood glucose levels have been corrected. Studies have shown that cognitive function does not recover fully until this time
  • People treated with insulin and/ or oral hypoglycaemic agents should be aware that if they have an accident attributable to hypoglycaemia they render themselves liable to the charge of driving under the influence of drugs
  • People should also be advised to abstain completely from alcohol when driving
  • People should be advised to abstain from driving if they have impaired hypoglycaemia awareness

 

REMEMBER: 'FOUR IS THE FLOOR'